› Forums › General Melanoma Community › immunotherapy affected liver-any advise?
- This topic has 13 replies, 7 voices, and was last updated 4 months, 2 weeks ago by JudiAU.
- October 19, 2022 at 3:26 am
I need some support regarding my current condition. I have been diagnosed with melanoma and had it removed on the skin and the lymph nodes. Subsequently have been receiving immunotherapy Opdivo + Yervoy. I have finished the 4th doze of the combination but now my liver enzymes are very high with ALT/SGPT 323 and AST/SGOT 74 levels. These enzymes have stayed at similar levels for more than a week now preventing me from continuing further with immunotherapy (only Opdivo ). I have been prescribed immunosuppressant Mycophenolate Mofetil (2×1) and have taken it for 3 days however enzymes keep rising. I was hoping that someone could share some experience as to how/what to do next. Perhaps someone that went through the journey.
Thanks very much in advance,
HI Leon, the forum has been super quiet since they made changes and made it kind of hard to find. For stage 4 patients there is a really good facebook group see following link which is run by Ashley and has several hundred members of current and former patients and family members. You have to ask to join and it takes a couple of days to join but well worth the effort as many other patients have face what you are going through at present time and could help with advice. Best Wishes!! Ed https://www.facebook.com/groups/just4melanoma4s
- October 20, 2022 at 2:57 pm
Ed makes a good point. I would add that, while life saving, immunotherapy does sometimes have its price as well. For almost all the serious insults it can inflict, treatment often involves – prednisone or other immunosuppressive drugs like infliximab or the one you have been prescribed. AND – TIME!!!! It is hard to be patient in life generally and even more so when dealing with melanoma and dangerous side effects!!! Still it is true. Finally, immunotherapy is also a bit like stopping a boat. On the good side, some folks who have not yet responded while ON immunotherapy – respond months later. Similarly, side effects can remain in effect or even worsen after stopping therapy – but then they do diminish.
- October 21, 2022 at 7:42 pm
Of course, it is super important to follow your lab values and follow-up with your doc. Ask them questions like this one! Don’t be shy! Your life will never be as important as it is to you – to anyone else.
- October 22, 2022 at 7:46 am
You marked your reply as private. If that was your intention, that’s fine. However, if you wanted me or others to see it – I’m not sure how to do that.
leon, private button so no one can see what you wrote is one of the many reason many have left the site. Way to hard to know how to post and where it is going let alone reading old posts to see what others have done in the past!!!
- October 22, 2022 at 11:04 am
Hi Apologize, didn’t know it was marked as private. Here is the original reply:
- October 22, 2022 at 3:11 pm
Thanks Ed Williams for your reply-I will ask to join the Facebook group.
Thanks Celeste also. I was prescribed Mycophenolate 2×1 and was told to stop after 3 days since blood test results didnt show any changes. I would have thought that 3 days is too short for the medication to work and as you say yone would need more time but off course stopped based on oncologists advise. Currently only on Urabazon+pantraprazol intra-venously. If you have been through this yourself (or know someone that has) can you let me know the actual medication/order/length it was prescribed for helping with the liver enzyme problem. They mentioned Tacrolimus here but also said it is high risk drug and that it has to be administered as an inpatient in hospital. The hospital here doesn’t have experience in administering it and dealing with any potential side effects.
Happy to have a chat in private.
Thanks very much for your replies-much appreciated as a bit stuck here here I come from….
- October 22, 2022 at 9:35 pm
I am not as expert as Celeste or Ed, but am a little puzzled. A few years back when on treatment with ipi and later with pembro my liver numbers shot up – but I think to just below 200 ALT. They put me on prednisone, which worked, I think it took a month or two. Then they put me back on. No alcohol or Tylenol also to help the liver.
So I dont know your medicine – the usual I think is prednisone
Also I agree with you – I dont think you would know in 3 days whether the immunosuppressants were working. I cant remember but I think I did my liver readings one week later or so.
ALT 323 is higher than mine, but you would need experts to tell if its so much higher that you might need high risk drugs etc – sounds a bit odd to me.
I hope the liver numbers come down. I dont know where you are, you were about to give the location but then dropped off.
THis board used to be excellent and helped me through my treatment, maybe saved my life, certainly improved my attitude. But my understanding is that the Facebook group is now far better, and I hope the people there will have lots of great suggestions for you
Best wishes and good luck Mark
Thanks very much Mark. I live in Kosovo where immunotherapy is a fairly new treatment and doctors are not very experienced with its side affects and the management of those side effects.
- October 24, 2022 at 5:07 am
I will mention Prednisone to my oncologist/hepatologist and see what they say. I am a bit hesitant to go with Tacrolimus if I am honest.
Thank you very much for your input. Much appreciated!
Hope all is well with your health !
P.S> I requested to join the suggested Facebook page-awaiting confirmation. Though I think its only for stage IV and I am on stage III. I hope they do accept my request, as always very useful to get input from those that have been through the same journey.
If your docs are not very familiar with administering immunotherapy, they are probably not well versed in dealing with the side effects it can cause. Here is a link to an algorithm (created by international melanoma experts who have dealt with immunotherapy for a long time) for treating side effects based on the problem being caused:
- October 24, 2022 at 10:04 am
Excellent PDF on how to deal with adverse events due to immunotherapy!!!!
It contains a link to the actual article and slides within. Though a bit older, it is still basically the standard of care. Perhaps sharing it with your oncologists would help. Further, if they have questions they can always reach out to the authors – Weber or Postow
They both do lots of symposiums on melanoma for patients and fellow physicians.
gopher38ParticipantMy AST/ALT numbers were much higher than this, but it was due to targeted therapy, not immunotherapy. I had to stop for several weeks while my liver recovered and then they moved me from whatever the first targeted therapy was to TAF/MEK, which I’ve been tolerating well.
- October 28, 2022 at 11:44 am
PS: just went back and looked in MyChart and by AST was 715, ALT 1,223
- You must be logged in to reply to this topic.